West Virginia, 2015Damaging Winds in West Virginia, July 14, 2015
July 14, 2015 · NWS RNK · 4 events in 2 counties and zones
Lines of showers and thunderstorms developed in advance of an approaching cold front. Some of these storms contained damaging winds that downed trees, and one wind gust snapped a power pole.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lines of showers and thunderstorms developed in advance of an approaching cold front. Some of these storms contained damaging winds that downed trees, and one wind gust snapped a power pole.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 14, 3:19 PM EST, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 14, 3:19 PM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT TUE JUL 14 2015
.SYNOPSIS...
LOW PRESSURE WAS OVER LAKE ERIE WITH A COLD FRONT TRAILING FROM
THE LOW INTO NORTHERN MISSOURI. THIS LOW AND COLD FRONT WILL MOVE
SOUTHEAST TONIGHT AND WEDNESDAY AND WILL BE OFF THE MID ATLANTIC
COAST BY WEDNESDAY NIGHT. HIGH PRESSURE...AND LESS HUMID
AIR...WILL BUILD IN BEHIND THE FRONT AND WILL COVER THE REGION
THURSDAY AND FRIDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
AS 330 PM EDT TUESDAY...
FLASH FLOOD GUIDANCE WAS LOW IN THE MOUNTAINS...AND FLASH FLOOD
THREAT WAS HIGHEST IN GREENBRIER COUNTY DOWN TO TAZEWELL COUNTY. NO
FLASH FLOOD WATCH AT THIS TIME SINCE STORMS MOTION WILL LIMIT
HEAVY RAIN...EVEN THOUGH RATES MAY BE HIGH.
UPPER TROF AXIS FORECAST TO BE EXITING THE EASTERN COUNTY WARNING
AREA WEDNESDAY MORNING. SURFACE COLD FRONT ALSO CROSSES THROUGH THE
FORECAST AREA IN THE MORNING.
HAVE HIGH PROBABILITY OF PRECIPITATION THROUGH MIDNIGHT USING THE
TIMING OF THE HRRR AND SPC HRRR. PROBABILITY OF PRECIPITATION WILL
DROP OFF SHARPLY AFTER THE FRONT GOES BY IN THE MORNING...WITH THE
UPSLOPE AREAS HAVE THE BEST CHANCE OF GETTING SHOWERS.
TEMPERATURES OVERNIGHT WILL REMAIN MILD WITH SURFACE DEW POINTS FROM
THE LOWER 60S TO LOWER 70S. STAYED CLOSED TO COOLED GUIDANCE BEHIND
THE FRONT FOR MAXIMUM TEMPERATURES ON WEDNESDAY. AS USUAL...AMOUNT
OF CLOUD COVER IN THE MORNING WILL HAVE A LARGE INFLUENCE ON THE
DAYTIME HIGHS.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 100 PM EDT TUESDAY...
WEDNESDAY NIGHT THROUGH FRIDAY NIGHT NIGHT MAY BE ONE OF THE DRIEST
TIME PERIODS WE HAVE HAD FOR A WHILE. THIS PATTERN IS BEING ATTRIBUTED
TO BOTH SURFACE HIGH PRESSURE...AND AN UPPER RIDGE OF HIGH PRESSURE
BUILDING OVER THE REGION. THIS WILL HAVE THE IMPACT OF SQUELCHING
ANY CONVECTION AND TRENDING TEMPERATURES COOLER...AS COMPARED TO
READINGS DURING THE EARLY PART OF THE WEEK. OUR SMALL CHANCES OF
PRECIPITATION WILL COME IN TWO FORMS ON DIFFERENT DAYS.
ON WEDNESDAY EVENING...CONVECTION FROM WEDNESDAY AFTERNOON OVER
SOUTHEAST WEST VIRGINIA WILL LINGER INTO THE EVENING HOURS...BUT
DISSIPATE QUICKLY..AND LIKELY BE ONLY SHOWERS.
ON FRIDAY...THE CENTER OF THE SURFACE HIGH SHIFTS A BIT EAST...AND A
WEAK SOUTHEAST UPSLOPE FLOW DEVELOPS. THIS MAY ALLOW FOR ENOUGH
CONVERGENCE TO HELP INCREASE THE MAGNITUDE OF THE LIFT THAT PURE
DIURNAL HEATING WILL GENERATE. THIS EXTRA LIFT MAY ALLOW FOR
ISOLATED STORMS TO DEVELOP.
WHILE THE FORECAST WILL REFLECT A DRY FRIDAY NIGHT...SOME MODEL
GUIDANCE IS HINTING THAT SOME CONVECTION MAY REACH THE WESTERN PARTS
OF THE REGION BY LATE IN THE NIGHT IN ADVANCE OF OUR NEXT
APPROACHING GREAT LAKES SYSTEM. FOR NOW...THE FORECAST WILL FAVOR
THE SLOWER SOLUTIONS...AND THUS KEEP THE FORECAST PRECIPITATION FREE.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 130 PM EDT TUESDAY...
DURING THIS PORTION OF THE FORECAST WE WILL RETURN TO A WETTER
PATTERN...ONE NOT TOO UNLIKE WHAT HAS BEEN THE NORM FOR THE FIRST
HALF OF JULY. THE NORTHERN JET WILL PLAY A GREATER ROLE IN OUR
WEATHER PATTERN...BRINGING SHORTWAVE AFTER SHORTWAVE ACROSS THE TOP
OF THE UPPER RIDGE AXIS. THIS WILL HAVE THE AFFECT OF RETROGRADING
THE CENTER OF THE RIDGE BACK TO THE MIDDLE MISSISSIPPI VALLEY WITH
NORTHWEST FLOW AGAIN THE DOMINANT STEERING FLOW ACROSS OUR REGION.
LOOK FOR A RETURN OF DAILY SHOWERS AND THUNDERSTORMS. SOME TIME
PERIODS WILL HAVE A GREATER COVERAGE WITH THE POTENTIAL FOR
THUNDERSTORM COMPLEXES TO AGAIN HEAD INTO OR THROUGH THE REGION.
WHILE TIMING WILL LIKELY CHANGE...THE LATEST GUIDANCE OFFERS A
SOLUTION OF SATURDAY NIGHT...AND THEN AGAIN TUESDAY OR TUESDAY NIGHT
AS THE MOST LIKELY TIME FRAME FOR THESE. TEMPERATURES WILL TREND
WARMER BY THE END OF THE WEEKEND...AND THEN WARM A LITTLE BIT MORE
BY TUESDAY.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
AS OF 150 PM EDT TUESDAY...
TWO VERSIONS OF THE HRRR BRINGS LINE OF SHOWERS AND THUNDERSTORMS
THROUGH THE REGION THIS EVENING. TIMING OF STORMS AND ASSOCIATED
MVFR CONDITIONS ARE BASED ON THIS GUIDANCE. ISOLATED TO SCATTERED
THUNDERSTORMS WILL DEVELOP AHEAD OF THIS LINE OF STORMS. LOWER
PROBABILITY THAT THESE WILL IMPACT LOCAL AIRPORTS SO HAVE LEFT OUT
OF THE TAFS FOR NOW. STRONG...GUSTY WINDS ARE POSSIBLE WITH ANY
STRONG THUNDERSTORMS...AND ESPECIALLY WITH THE LINE OF STORMS THAT
WILL BE COMING OUT OF OHIO AND KENTUCKY.
WINDS SHIFT TO THE WEST BEHIND THIS SYSTEM WHICH WILL PRODUCE MVFR
UPSLOPE CLOUDS IN THE MOUNTAINS LATE TONIGHT. DOWNSLOPING WILL
CLEAR OUT KLYH AND KDAN AFTER MIDNIGHT.
EXTENDED AVIATION DISCUSSION...
AFTER THE PASSAGE OF THE UPPER LEVEL TROUGH AXIS AND HIGH
PRESSURE IS EXPECTED TO BUILD ACROSS NEW ENGLAND AND THE NORTHERN
MID ATLANTIC FOR WEDNESDAY NIGHT INTO FRIDAY. EXPECT MAINLY VFR
CONDITIONS. CAN'T RULE OUT SOME WIDELY SCATTERED AFTERNOON AND
EVENING SHOWERS...BUT NOT EXPECTING ANYTHING ORGANIZED FOR THE
LATER HALF OF THE WEEK.
WITH OPPORTUNITY FOR CLEARING TO TAKE PLACE AT NIGHT...WILL HAVE
SOME MORNING FOG/LOW CLOUDS ISSUES IN THE MOUNTAIN VALLEYS...AND
GROUND FOG FOR THE LOW LYING AREAS OF THE FOOTHILLS AND PIEDMONT.
OVERALL CONDITIONS HOWEVER SHOULD BE MAINLY VFR.
THE CHANCE OF SHOWERS AND THUNDERSTORMS RETURNS TO THE REGION ON
SATURDAY AND SUNDAY. MVFR CONDITIONS ARE POSSIBLE WITH ANY OF THE
STORMS. OTHERWISE VFR CEILINGS AND VISIBILITIES ARE EXPECTED.
&&
.EQUIPMENT...
AS OF 1000 AM EDT TUESDAY...
NOAA WEATHER RADIO STATION WXM72 IN HINTON WEST VIRGINIA...
OPERATING ON A FREQUENCY OF 162.425 MEGAHERTZ...IS EXPERIENCING
INTERMITTENT OUTAGES. TECHNICIANS ARE ADDRESSING THE PROBLEM.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/PM
EQUIPMENT...
Hazardous weather outlook, Jul 14, 5:49 PM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
649 PM EDT TUE JUL 14 2015
NCZ003>006-VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>044-
507-508-152300-
SURRY-STOKES-ROCKINGHAM-CASWELL-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-
SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
649 PM EDT TUE JUL 14 2015
...SEVERE THUNDERSTORM WATCH 426 IN EFFECT UNTIL 1 AM EDT
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NCZ001-002-018>020-152300-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-YADKIN-
649 PM EDT TUE JUL 14 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.
.DAY ONE...TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO LATE THIS
EVENING.
DAMAGING WINDS ARE THE PRIMARY THREAT...ALONG WITH TORRENTIAL
RAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 14, 6:07 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
707 PM EDT TUE JUL 14 2015
VAZ034-035-045-046-150000-
APPOMATTOX-CAMPBELL-BEDFORD-AMHERST-
707 PM EDT TUE JUL 14 2015
...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX...SOUTHERN
AMHERST...NORTHEASTERN CAMPBELL...CITY OF LYNCHBURG AND NORTHEASTERN
BEDFORD COUNTIES THROUGH 800 PM EDT...
AT 706 PM EDT...A STRONG THUNDERSTORM WAS OVER LYNCHBURG CITY...
MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
APPOMATTOX...
BIG ISLAND...
LYNCHBURG CITY...
AND CONCORD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3726 7876 3744 7941 3754 7939 3752 7878
3748 7873
TIME...MOT...LOC 2306Z 277DEG 16KT 3744 7919
KKThunderstorm Wind, Greenbrier
- When
- July 14, 6:07 PM EST to 6:09 PM EST
- Where
- Greenbrier County, 0.69 mi N of Chichton to 0.69 mi S of Quinwood
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.060, -80.720
Thunderstorm winds downed two trees within the community of Crichton and downed several in the community of Quinwood. Damage values are estimated.
Thunderstorm Wind, Greenbrier
- When
- July 14, 6:39 PM EST
- Where
- Greenbrier County, 0.88 mi NW of Teaberry
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 37.780, -80.460
Thunderstorm winds snapped a power pole in half in the community of Fairlea. . Damage values are estimated.
Thunderstorm Wind, Mercer
- When
- July 14, 7:12 PM EST
- Where
- Mercer County, Giatto
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 37.420, -81.250
Thunderstorm winds blew down multiple trees along Route 10 in Matoka. Damage values are estimated.
Thunderstorm Wind, Mercer
- When
- July 14, 7:12 PM EST
- Where
- Mercer County, Spanishburg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 37.450, -81.120
Thunderstorm winds blew down multiple trees along Route 19 in the Spanishburg area. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 14 to 15, 20153 deaths · 1 event
- Tornado and Flash Flooding in Kentucky, July 14 to 15, 20154 injured · $90,000 · EF1 · 113 events
- Tornadoes and Hail in Alabama, July 14, 20151 death · EF1 · 25 events
- Tornadoes and Hail in Tennessee, July 14, 2015$500,000 · EF1 · 66 events
- Flash Flooding in New York, July 14, 2015$4.2 million · 11 events
- Hail and Damaging Winds in Missouri, July 14 to 15, 2015$181,000 · 1 in hail · 38 events
- Flash Flooding and Hail in Ohio, July 14, 2015$557,000 · 1 in hail · 13 events
- Hail in Nebraska, July 14, 2015$825,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Ohio, July 14, 2015$89,000 · 1 in hail · 48 events
- Flash Flooding in New York, July 14, 2015$575,000 · 5 events
- Flash Flooding in New York, July 14, 2015$550,000 · 3 events
- Tornado and Flash Flooding in Tennessee, July 14, 2015$1,000 · EF1 · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593304, 593306, 593310, 593313.